Nebraska, 2007

Hail and Damaging Winds in Nebraska, July 12, 2007

July 12, 2007 · NWS OAX · 12 events in 9 counties and zones

A slow moving cold front triggered a few severe thunderstorms across eastern Nebraska from late morning through early evening on July 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A slow moving cold front triggered a few severe thunderstorms across eastern Nebraska from late morning through early evening on July 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 12, 2:10 AM CST, 8 hours 10 minutes earlier.

Area forecast discussion, Jul 12, 2:10 AM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
310 AM CDT THU JUL 12 2007

.DISCUSSION...

NOT MUCH CHANGE IN THE UPPER AIR PATTERN THIS MORNING WITH REGION
IN NWRLY FLOW BETWEEN UPPER LOW CIRCULATING OVR SRN HUDSON BAY
AND RIDGE OF HIGH PRESSURE EXTENDING ACROSS THE WESTERN CONUS.
LATEST MSAS SFC ANALYSIS SHOWS LARGE AREA OF HI PRESS EXTENDING FM
ERN NEB AND ERN KS INTO MO WITH A SECONDARY HIGH TO OUR NW OVR THE
DAKOTAS AND CANADIAN PRAIRIES. DESCENT MID LEVEL MOISTURE HAS
ADVECTED INTO THE FORECAST AREA PER 00Z UAA AND LOCAL OBS. A FEW
ISOLATED SHOWERS HAVE BEEN POPPING UP AND BEST INDICATION IS DUE TO WK
ISENTROPIC UPGLIDE OFF SEEN OFF RUC ON 300K SFC AND WHERE
STRONGEST THETA E ADVECTION IS OCCURING.

ISOLATED TO SCATTERED TSRA COULD BE POSSIBLE ACROSS MUCH OF THE
FORECAST AREA THE REST OF THE MORNING HOURS WITH THETA E ADVECTION
CONTINUING THRU NOON. CONFIDENCE IS RATHER LOW...THUS THE LOW POPS.
CDFNT WL DROP DOWN FM THE DAKOTAS AND INTO NRN NEB BY 18Z TODAY
AND COULD BE THE FOCUS FOR ANY TSTM DEVELOPMENT ACROSS SERN
NEB/SWRN IA THIS AFTERNOON. AHEAD OF THIS FRONT...MODERATE
INSTABILITY (3000J/KG SBCAPE) AND 30 TO 40 KTS OF BULK SHEAR COULD
SUPPORT A FEW ISOLATED HAIL CORES...MAINLY SOUTH OF I-80...HOWEVER
LARGE SCALE FORCING IS VERY WEAK. WL CONTINUE TO CARRY LOW POPS TO
COVER THIS AS CONFIDENCE IS RELATIVELY LOW. 00Z FORECAST MODELS
CONTINUE TO SLOW THIS FRONT DOWN AS HAVE PREVIOUS MODEL RUNS. WITH
THAT SAID...HAVE CONTINUED SMALL POPS INTO THE EVENING HOURS OVR
EXTREME SERN NEB/SWRN IA AND MAY NEED TO BE REVISITED IF LATER
MODEL RUNS SLOW THE FNT DOWN EVEN MORE.

FRIDAY SHOULD BE LAST COOL DAY AS SFC HIGH PRESSURE BUILDS OVER
THE FORECAST AREA. WL SEE A WARMING TREND THRU THE WEEKEND AND
INTO NEXT WEEK AS UPPER RIDGE BEGINS TO BUILD EWD INTO THE CNTRL
PLAINS BY MID NEXT WEEK.

&&

.AVIATION...

CONDITIONS SHOULD BE MAINLY VFR AT ALL THREE TAF SITES...KOFK...
KOMA AND KLNK...THROUGH TONIGHT. CEILINGS SHOULD BE MOSTLY AT OR
ABOVE 5000 FEET THROUGH THE DAY. FRONTAL BOUNDARY WILL BE PUSHING
SOUTHWARD ACROSS THE AREA. IF THUNDERSTORMS CAN GET GOING DURING
THE AFTERNOON...THEY COULD AFFECT PARTS OF SERN NE. AT THIS TIME...
THE CHANCE SEEMS TOO LOW TO MENTION IN THE KLNK AND KOMA TAFS.
FOR TONIGHT...IT APPEARS ANY CLOUD COVER WILL BE ABOVE 10000 FEET
WITH LIGHT NORTH OR NORTHEAST WINDS AS HIGH PRESSURE BUILDS ACROSS
THE DAKOTAS AND MINNESOTA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

GRIFFIS/MILLER
Hazardous weather outlook, Jul 12, 4:30 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 AM CDT THU JUL 12 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130030-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
530 AM CDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE
OUTLOOK AREA THROUGH NOON.

THERE IS A BETTER CHANCE OF THUNDERSTORMS MAINLY ALONG AND SOUTH
OF INTERSTATE 80 LATER THIS AFTERNOON. LARGE HAIL IS POSSIBLE WITH
THESE THUNDERSTORMS IF THEY DO DEVELOP. THESE POSSIBLE STORMS
WOULD FORM AHEAD OF AN APPROACHING COLD FRONT IN A MODERATELY
UNSTABLE ENVIRONMENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD POSSIBLY BE NEEDED SOUTH OF INTERSTATE 80
THIS AFTERNOON.

GRIFFIS

The radar

The Omaha radar (KOAX), 125 km away, was scanning. The volume nearest the first event began at 16:18 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Wayne

When
July 12, 10:20 AM CST
Where
Wayne County, 5.36 mi SW of Carroll
Measured
0.75 in hail
Reported by
Public
Coordinates
42.225, -97.254

Thunderstorm Wind, Antelope

When
July 12, 12:05 PM CST
Where
Antelope County, 3.08 mi W of Neligh
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.130, -98.090

Thunderstorm wind gusts were estimated at 60 mph by a trained spotter.

Hail, Antelope

When
July 12, 12:10 PM CST
Where
Antelope County, 5 mi E of Clearwater
Measured
0.75 in hail
Reported by
Public
Coordinates
42.170, -98.082

Hail, Boone

When
July 12, 1:05 PM CST
Where
Boone County, 5 mi SE of Petersburg
Measured
0.75 in hail
Reported by
Public
Coordinates
41.799, -98.011

Hail, Madison

When
July 12, 1:10 PM CST
Where
Madison County, Newman Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.750, -97.780

Hail, Platte

When
July 12, 1:30 PM CST
Where
Platte County, 6.34 mi SSE of Rosenburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.565, -97.723

Thunderstorm Wind, Platte

When
July 12, 1:30 PM CST
Where
Platte County, 6.34 mi SSE of Rosenburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.570, -97.710

Thunderstorm winds estimated at 60 mph downed a few 6 inch diameter tree limbs over southwest Platte county. The winds were accompanied by dime size hail.

Hail, Saunders

When
July 12, 2:10 PM CST
Where
Saunders County, 3 mi W of Colon
Measured
1 in hail
Reported by
Public
Coordinates
41.300, -96.678

Hail, Seward

When
July 12, 3:20 PM CST
Where
Seward County, 4 mi N of Utica
Measured
0.75 in hail
Reported by
Public
Coordinates
40.938, -97.330

Thunderstorm Wind, Saline

When
July 12, 3:50 PM CST
Where
Saline County, Friend
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.650, -97.280

Thunderstorm wind gusts estimated at around 60 mph knocked over a large tree in Friend.

Thunderstorm Wind, Jefferson

When
July 12, 5:07 PM CST
Where
Jefferson County, Fairbury
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.150, -97.170

Thunderstorm winds estimated at around 60 mph downed large tree limbs which blocked a few streets in town and fell on a few houses and vehicles.

Thunderstorm Wind, Jefferson

When
July 12, 5:10 PM CST
Where
Jefferson County, 0.69 mi N of Jansen
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.190, -97.080

Thunderstorm wind gusts estimated at around 60 mph downed some large tree limbs in Jansen.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35029, 35044, 35031, 35033, 35034, 35036, 35040, 35037, 35039, 40304, 35042, 35043.